Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 131, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2016, 1:48 PM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2016, 1:48 PM CDT (18:48 UTC)
- Expired
- Jul 22, 2016, 2:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brown County, SD, Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 57 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 2:14 PM CDT | HAIL 1.75 | 4 W Ipswich, SD | . |
| Jul 22, 2:22 PM CDT | HAIL 1.25 | Ipswich, SD | RELAYED VIA SOCIAL MEDIA. RADAR ESTIMATED TIME. |
| Jul 22, 2:29 PM CDT | TSTM WND GST 63 | Cravens Corner, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2435 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
929
WUUS53 KABR 221848
SVRABR
SDC013-045-089-221930-
/O.NEW.KABR.SV.W.0131.160722T1848Z-160722T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
148 PM CDT FRI JUL 22 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WEST CENTRAL BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 230 PM CDT
* AT 148 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
PLAINVIEW COLONY...OR 12 MILES NORTHWEST OF IPSWICH...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PLAINVIEW COLONY AROUND 200 PM CDT.
IPSWICH AROUND 210 PM CDT.
CRAVENS CORNER AND PEMBROOK COLONY AROUND 215 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4562 9939 4584 9909 4562 9862 4530 9908
TIME...MOT...LOC 1848Z 306DEG 29KT 4558 9918
HAIL...1.25IN
WIND...60MPH
$$
CONNELLY2 follow-up statements
889
WWUS53 KABR 221902
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
202 PM CDT FRI JUL 22 2016
SDC013-045-089-221930-
/O.CON.KABR.SV.W.0131.000000T0000Z-160722T1930Z/
MCPHERSON SD-EDMUNDS SD-BROWN SD-
202 PM CDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN MCPHERSON...EASTERN EDMUNDS AND WEST CENTRAL BROWN
COUNTIES...
AT 201 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
IPSWICH...MOVING SOUTHEAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
CRAVENS CORNER AND PEMBROOK COLONY AROUND 210 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4557 9934 4575 9902 4564 9866 4562 9862
4530 9908
TIME...MOT...LOC 1901Z 306DEG 29KT 4549 9900
HAIL...1.75IN
WIND...60MPH
$$
CONNELLY393
WWUS53 KABR 221923
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
223 PM CDT FRI JUL 22 2016
SDC013-089-221932-
/O.CAN.KABR.SV.W.0131.000000T0000Z-160722T1930Z/
MCPHERSON SD-BROWN SD-
223 PM CDT FRI JUL 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCPHERSON AND
WEST CENTRAL BROWN COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4559 9887 4553 9875 4530 9908 4547 9924
4548 9923 4560 9902
TIME...MOT...LOC 1922Z 307DEG 20KT 4544 9891
$$
SDC045-221930-
/O.CON.KABR.SV.W.0131.000000T0000Z-160722T1930Z/
EDMUNDS SD-
223 PM CDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN EDMUNDS COUNTY...
AT 222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CRAVENS
CORNER... OR NEAR IPSWICH...MOVING SOUTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...PUBLIC.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN EDMUNDS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4559 9887 4553 9875 4530 9908 4547 9924
4548 9923 4560 9902
TIME...MOT...LOC 1922Z 307DEG 20KT 4544 9891
HAIL...1.75IN
WIND...60MPH
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:24 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 22, 12:24 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1224 PM CDT FRI JUL 22 2016
.UPDATE...
Issued at 1046 AM CDT FRI JUL 22 2016
No major changes this morning. Sat pix nicely show wave moving
through central WY which likely explains all the accas forming and
moving into sw SD. Meanwhile expect this wave will be the main
impetus for convection over NW into NC SD later this afternoon. LL
shear looks best over that region late aftn/evening so perhaps
best area for severe weather later today. Latest HRRRexp shows a
fairly broad area of convection moving over the state later in the
evening/overnight. Perhaps due to falling h5 heights which steepen
up mid level lapse rates. Temperatures look fine although am a bit
concerned about lingering stratus over western cwa.
&&
.SHORT TERM...(Today through Sunday Afternoon)
Issued at 437 AM CDT FRI JUL 22 2016
Weak convection has been noted over the past couple hours south and
southeast of Bismarck. Some of this activity will try to sneak into
the northern CWA soon and may have to add POPs into the early
morning hours of the forecast. Also seeing stratus expand rather
quickly across central SD and into the northern James River. RAP is
picking up on this nicely and followed its trend of keeping clouds
over this area over the next several hours before eventually burning
off after sunrise.
We will see another day of hot and humid conditions. Feel dewpoints
will once again be rather high and have increased them for today for
most areas. No dry advection to be had really across the area today
and east to southeast winds will only keep the moisture pool in
place. After reconfiguring highs and dewpoints, forecast heat
indices were over 100 degrees into north central SD. Have therefore
put this area back into the Excessive Heat warning for today. Day
shift will need to monitor for possible addition of even more
counties if dewpoints soar a bit higher than forecast.
The other concern for later today and tonight will be the potential
for severe storms. SPC has upgraded to enhanced risk over ND, with
the slight risk area including part of our CWA. Shortwave energy
will be working into the northern Rockies and northern High Plains
later this afternoon/evening. A lead impulse will move into the
western Dakotas while a surface low develops over eastern MT. Storms
are expected to initiate over eastern MT and northeast WY and move
into the western Dakotas. Given the moderate to strong instability
over the region, severe storms are quite likely with any discrete
cells over the western Dakotas. Low level shear will be maximized
near the warm front where a tornado threat will exist. This appears
to be the far northwest CWA and northward into ND by late afternoon.
Seems the main threat over the majority of the CWA will be any
activity that maintains through the overnight hours as upscale
growth into a forward propagating MCS seems quite possible. Given
the better low level jet dynamics into ND, this seems the target
area and thus the enhanced risk. Convective chances are a bit more
uncertain over this CWA because it will depend largely on the track
of the MCS and whether or not we are involved in any activity on the
southern end. Also, could be looking at additional storm development
given the overall unstable air mass and shortwave energy advancing
through the region. Expect there will be clusters of storms
elsewhere away from the main MCS.
Focus will then shift to Saturday when the cold front tracks
eastward across the area. Air mass will remain unstable over the
eastern CWA where low to mid 70s dewpoints will exist. Severe
parameters support strong to severe storm potential mainly over the
eastern CWA during the afternoon and early evening hours before the
cold front finally sweeps through the area. Behind this cold front
will be much drier air which will spread across the area on Sunday.
Dewpoints will drop back into the 50s by Sunday, which will be a
very noticeable change.
.LONG TERM...(Sunday Evening through Thursday)
Issued at 437 AM CDT FRI JUL 22 2016
An upper trough will move through the Dakotas Sunday night. However,
precip is not expected as high pressure will dominate at the sfc. On
Tuesday, shortwave energy will combine with a lee side low to bring
some showers and thunderstorms. This stormy pattern will be
periodically reinforced by transient shortwave activity through the
remainder of the extended.
Temperatures will hover around average through the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT FRI JUL 22 2016
Storms located just north of the state line may impact the KABR
terminal later this afternoon. Additional storms may also form
close to KMBG. Both these terminals could see activity through
much of the afternoon/evening, with diminishing confidence
overnight.
&&
.ABR Watches/Warnings/Advisories...
SD...Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening for
SDZ003-004-009-010-015>020-022-023-033>037-045-048-051.
MN...NONE.
&&
UPDATE...TDK
SHORT TERM...TMT
LONG TERM...Wise
AVIATION...ConnellyHazardous weather outlook, Jul 22, 5:13 AM CDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT FRI JUL 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE AREA ONCE AGAIN TODAY. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA. TMT
In the hours before
Local storm report, Jul 22, 1:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
140 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TSTM WND GST 10 WNW LONG LAKE 45.91N 99.41W
07/22/2016 M62 MPH MCPHERSON SD MESONET
.
&&
NWS ABERDEEN SD
IRIS SYSTEMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:06 AM CDT | Special Weather Statement | ABR | Campbell | 24 min |
| Jul 22, 12:43 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 35 min |
| Jul 22, 1:15 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 45 min |
| Jul 22, 2:19 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 41 min |
| Jul 22, 2:55 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 50 min |
| Jul 22, 3:10 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 35 min |
| Jul 22, 3:24 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 51 min |
| Jul 22, 3:59 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 61 min |
| Jul 22, 4:48 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 42 min |
| Jul 22, 5:20 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 40 min |
| Jul 22, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 62 min |
| Jul 22, 5:33 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 57 min |
| Jul 22, 5:52 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 68 min |
| Jul 22, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 47 min |
| Jul 22, 6:59 PM CDT | Flash Flood Warning | ABR | Corson, Dewey | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.